You may have heard of the phenomenon of "glowing-up", or when a prepubescent gremlin rapidly transforms into a gorgeous actual human. It's a regular "ugly duckling to beautiful swan" story.

I did not experience this phenomenon.

I even joked about how college made me "glow-down". While I never had perfect skin, about a month into my first semester of freshman year, my skin completely changed for the worse: deep, red zits and noticeable blackheads spanned the entirety of my face. No matter what acne treatments I did, be it benzoyl peroxide, salicylic acid, antibiotic pills, oral hormonal balancers, constant face masks, and a ridiculous glob of Cetaphil for a daily face wash, I could not clear my complexion.

While this experience really reset my self-esteem to eight-grade-mode during my first year in college, the worst part wasn't aesthetic, it was the physical pain. My acne would hurt when I would lay on my cheek to sleep. I felt powerless to find anything that would alleviate my throbbing cystic acne.

Here enters Accutane, or isotretinoin, supported by some dermatologists and detested by others. Personally, my dermatologist kept advocating for this treatment, even though I was apprehensive to start Accutane yet again (I was on it in middle school). In the end, I decided to give this pill another go-around.

I don't regret it, but I have many caveats. Having just finished my last round of Accutane (a six-month process in total), I have some thoughts!

So, if you've been on Accutane, considered taking the drug, or know someone who's taken it, you may know what I am talking about.

The Good:

  • My skin is clearer than it has been in my whole life. Mission accomplished, I guess.
  • This isn't the point of the medication, but my hair is less oily than ever. I can go three days without shampooing it and it doesn't look or smell greasy at all.
  • My face doesn't hurt from acne anymore.
  • I regained some confidence!

The Bad:

  • The work that you must do to be allowed to have this drug is ludicrous. Between the required multiple forms of birth control, the monthly blood work, the routine doctor's appointments, the stream of online quizzes, and the impossibility of the short time-window to pick up your prescription, being on Accutane is like a part-time job for which you pay money.
  • In the second and third months of Accutane, I experienced the side effect of joint pain in my legs. It was an inconvenience to fitness, but it passed without any crippling effects.

The Ugly:

  • The infamous side effect of dryness. Oh, sweet mother of moisturizer, so much dryness. The only way to stand a fighting chance against this dryness is religious use of CeraVe and lip balm. As soon as I restarted my treatment, my lips were chapped. At least weekly, my lips would crack and bleed.
  • Periodically, I developed eczema in little spots on my limbs. Itchy and splotchy, the eczema was annoying but easily fixable with the cheapest drug-store lotion.
  • Marketing-wise, Accutane's packaging is terrifying. You get a massive pack of pills that have a picture of a cone-headed baby or a pregnant woman with an obnoxious slash through the image. And this lovely cartoon isn't just on there once, it is on the back of every single pill, (which are nearly impossible to pry out). Given that an Accutane-laden baby would suffer from serious birth defects, the spooking is understandable, but I still didn't particularly enjoy being scared-straight.

Conclusion:

Accutane is a last resort!

It works, but it is severe. If you have the steadfast motivation and a go-ahead from a medical professional, you have this college student's recommendation, support, and empathy.